Alert archive / California / Special Weather Statements in 2024
Special Weather Statement, NWS Eureka, CA
NWS Eureka, CA issued this special weather statement at Mar 2, 2024, 6:13 PM PST. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 2, 2024, 6:13 PM PST (02:13 UTC)
- Expired
- Mar 2, 2024, 6:45 PM PST
- In force
- 32 min
- Issued by
- NWS Eureka, CA
- Hail
- 0.25 in
- Wind
- 30
The radar
The Eureka (Bunker Hill) radar (KBHX), 67 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 2.2 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
473
WWUS86 KEKA 030213
SPSEKA
Special Weather Statement
National Weather Service Eureka CA
613 PM PST Sat Mar 2 2024
CAZ104-106-109-110-030245-
Southwestern Humboldt CA-Southern Humboldt Interior CA-
Mendocino Coast CA-Northwestern Mendocino Interior CA-
613 PM PST Sat Mar 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MENDOCINO AND SOUTH
CENTRAL HUMBOLDT COUNTIES THROUGH 645 PM PST...
At 612 PM PST, Doppler radar was tracking a strong thunderstorm near
Whitehorn, or near Shelter Cove, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitehorn and Piercy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4005 12386 3992 12375 3989 12392 3991 12393
3992 12396 3996 12398 3997 12400 3999 12402
4000 12402
TIME...MOT...LOC 0212Z 259DEG 26KT 3995 12399
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
DJBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Mar 2, 2:38 PM PST, 3 hours 35 minutes earlier.
Area forecast discussion, Mar 2, 2:38 PM PST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
238 PM PST Sat Mar 2 2024
.SYNOPSIS...The overall forecast stays on track as the late winter
storm impacts the region into Sunday. Small hail accumulation still
a risk, especially along the coast and several more inches of
accumulation in higher elevations through Monday morning. More snow
in the forecast for locations above 3000 feet by Monday afternoon
and Tuesday.
&&
.DISCUSSION...Ensembles reveal that the mean anomalously cold and
deep upper trough over the western United States will begin to de-
amplify into early next work week. Still anomalously cold for
Sunday, however. Forecast soundings continue to support accumulating
hail potential through Sunday morning, with highest impact likely
when surface temperatures are cooler at night/early morning when any
hail accumulation would stick around longer. Forecast soundings
indicate hail potential, especially along the coast through Sunday
night before precipitation becomes more stratiform on Monday as
another trough axis within the mean western upper low swings
through. As for overall snow amounts, kept these nearly the same
heading into tonight and then backed off a bit by a good few inches
for Sunday and Sunday night compared to the previous forecast as
model ensemble chances would indicate. For example, even in Ruth
(where locally greater snow amounts are forecast), located in
southwestern Trinity County stands about a 16 percent chance of
reaching more than 6 inches between 4 am Sunday and 4 am Monday, and
hence reduced the deterministic snow amounts to 6.4 inches for this
time period, and this may wind up being a bit on the high side if
these statistics hold firm. Monday and Tuesday snow amounts look
significant mainly in the very highest terrain as snow levels hike
above 3K feet by Monday afternoon. May need to extend a higher
elevation subset of the current winter storm warning that runs
through 18Z Monday.
This next trough is will not be nearly as amplified and
focused farther north, but just far enough south to potentially keep
parts of Del Norte, Humboldt, and Trinity Counties in a winter
warning/advisory going past 18Z Monday into Tuesday. Probably a
smaller area than the current winter storm warning going through 18Z
Monday. Snow with the next system should be overall less impactful,
with snow falling at higher elevations, being a warmer system with
snow levels likely above 3K feet. There will not be much of a break
in precipitation in between systems (if at all, for some spots). We
could actually pick up a good solid inch (or 2 with some ensemble
members)of liquid water equivalent for the next warmer early work
week system. Ensembles indicate a 60-75 percent shot at more than
1.5 inches of liquid in 24 hours by 10AM Tuesday for mainly higher
elevations of Del Norte and Humboldt counties, but even a 40 percent
chance of 1.5 inches or more for Crescent City. A split flow trough
will then swing through, focused just to our south on Wednesday to
keep light precip in the roughly the southern half of our CWA.
A highly amplified shortwave ridge essentially shuts off precip
chance for Thursday into Friday with widespread numerical model
ensemble member agreement. Ensembles are in increasing agreement of
at least a few days of (mostly) dry weather toward mid-March.
However there are a couple outlier members of the ECMWF indicating
potential of 24 QPF of 1-2 inches during this potential "dry period"
&&
.AVIATION...Several transitory weather disturbances have brought another bout of
unstable conditions to the region. The results have been numerous
showers with hail and an occasional thunderstorm. For flight
hazards: Cig/Vis have generally remained VFR except during periods
of moderate to heavy showers, and of course snow showers across
mountain terrain. Surface winds have diminished somewhat, but
continued to flare up with stronger convective outbreaks. Lulls in
the weather will allow for temporary improvements at the Taf sites
and local airfields. However, Model data and Satellite Imagery along
with old fashion forecast skills are indicating inclement weather to
persist through the next 24 hours (Sunday afternoon) /TA
&&
.MARINE...Westerlies will remain gusty today into tomorrow, with
gusts of up to 40 kts possible through tonight. Stronger showers can
contain isolated thunder, small hail, and isolated waterspouts.
Tonight winds will begin to ease, though continued showers could
bring gusts of 25 kts. Wave heights have been declining as a large
WNW swell decays. Wave heights will continue to decay to below 10 ft
by Monday. Another storm arrives in the area Monday, bringing
southerlies with near gale force gusts possible. JDB
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Winter Weather Advisory until 10 AM PST Sunday for CAZ101-
103-109.
Winter Storm Warning until 10 AM PST Monday for CAZ102-
105>108.
Winter Storm Warning until 10 AM PST Sunday for CAZ104-110-
111-113>115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 AM PST Monday for PZZ450-455-
470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngIn the hours before
Local storm report, Mar 2, 4:57 PM PST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
457 PM PST Sat Mar 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM Landslide 3 SSE Douglas City 40.61N 122.94W
03/02/2024 Trinity CA Law Enforcement
Mud/dirt/rockslide reported by CHP.
&&
JMMSpecial weather statement, Mar 2, 5:02 PM PST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Eureka CA
502 PM PST Sat Mar 2 2024
CAZ109-110-112-113-030130-
Southwestern Mendocino Interior CA-Mendocino Coast CA-
Southeastern Mendocino Interior CA-
Northwestern Mendocino Interior CA-
502 PM PST Sat Mar 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MENDOCINO COUNTY
THROUGH 530 PM PST...
At 501 PM PST, Doppler radar was tracking a strong thunderstorm 11
miles east of Fort Bragg, moving southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Albion, Philo, Manchester, Comptche, and Navarro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3902 12369 3905 12369 3913 12372 3914 12374
3916 12373 3919 12377 3924 12377 3931 12381
3934 12378 3936 12378 3941 12375 3945 12377
3951 12348 3903 12334 3896 12372
TIME...MOT...LOC 0101Z 250DEG 34KT 3941 12359
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DJBLocal storm report, Mar 2, 5:19 PM PST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
519 PM PST Sat Mar 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM Snow/Ice Dmg 1 SE Kelseyville 38.94N 122.81W
03/02/2024 Lake CA Law Enforcement
Vehicle spin out due to snow.
&&
JMMLocal storm report, Mar 2, 5:20 PM PST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
520 PM PST Sat Mar 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Snow/Ice Dmg 5 SE Knobcone Camp 38.99N 122.99W
03/02/2024 Lake CA Law Enforcement
Vehicle slid in snow.
&&
JMMLocal storm report, Mar 2, 5:33 PM PST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
533 PM PST Sat Mar 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Snow 4 WSW Dinsmore 40.47N 123.67W
03/02/2024 E11.0 inch Humboldt CA Trained Spotter
2700 feet elevation.
&&
JMMSpecial weather statement, Mar 2, 6:13 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
613 PM PST Sat Mar 2 2024
CAZ104-106-109-110-030245-
Southwestern Humboldt CA-Southern Humboldt Interior CA-
Mendocino Coast CA-Northwestern Mendocino Interior CA-
613 PM PST Sat Mar 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MENDOCINO AND SOUTH
CENTRAL HUMBOLDT COUNTIES THROUGH 645 PM PST...
At 612 PM PST, Doppler radar was tracking a strong thunderstorm near
Whitehorn, or near Shelter Cove, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitehorn and Piercy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4005 12386 3992 12375 3989 12392 3991 12393
3992 12396 3996 12398 3997 12400 3999 12402
4000 12402
TIME...MOT...LOC 0212Z 259DEG 26KT 3995 12399
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DJBThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 4:13 PM PST | Special Weather Statement | EKA | Mendocino | 32 min |
| Mar 2, 4:36 PM PST | Special Weather Statement | EKA | Mendocino | 24 min |
| Mar 2, 5:02 PM PST | Special Weather Statement | EKA | Mendocino | 28 min |
| Mar 2, 8:39 PM PST | Special Weather Statement | EKA | Mendocino | 36 min |
| Mar 2, 9:03 PM PST | Special Weather Statement | EKA | Humboldt | 27 min |
| Mar 2, 9:25 PM PST | Special Weather Statement | EKA | Humboldt | 35 min |
| Mar 2, 9:59 PM PST | Special Weather Statement | EKA | Humboldt | 31 min |
| Mar 2, 10:07 PM PST | Special Weather Statement | EKA | Humboldt | 23 min |
| Mar 3, 10:56 AM PST | Special Weather Statement | EKA | Humboldt | 34 min |
| Mar 3, 11:17 AM PST | Special Weather Statement | EKA | Humboldt | 28 min |
| Mar 3, 12:22 PM PST | Special Weather Statement | EKA | Humboldt | 23 min |
| Mar 3, 3:35 PM PST | Special Weather Statement | EKA | Humboldt | 25 min |
Nearby
Special Weather Statements in California, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.